CIPROFLOXACIN-INDUCED MANIA

 
Ciprofloxacin-Induced Mania in an Elderly Male

ISSN: 1524-7929 VOLUME: 17 PUBLICATION DATE: Jan 08 2009
Issue Number: 1 Jan 09
author: Linda Sohn, MD, MPH

Author Affiliations: Dr. Sohn is Associate Director, Sepulveda VA Nursing Home Care Unit, VA Greater Los Angeles Health Care System, and Assistant Clinical Professor, UCLA School of Medicine/Geriatrics, CA.

Ciprofloxacin is a broad-spectrum fluoroquinolone antibiotic. The newer drugs in this class differ from earlier agents with increased potency, broader spectrum of antibacterial activity, and pharmacokinetics that permit treatment of systemic bacterial infections. The fluoroquinolone antibiotics have a relatively benign side-effect profile, but there have been case reports of behavioral changes in patients after initiation of this class of antibiotics.

We present a case of mania after ciprofloxacin antibiotic use. Elderly patients are especially at risk for adverse effects of medications. Multiple medical comorbidities, polypharmacy, and the potential of drug-drug interactions all increase the risk. Changes in mood or behavior such as mania are a serious adverse effect that can occur. Adverse drug reactions after the addition of a new medication always need to be considered.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s